Wyoming, 2009

Winter Storm in Wyoming, March 25 to 26, 2009

March 25 to 26, 2009 · NWS RIW · 7 events in 7 counties and zones

A good surge of Pacific moisture combined with a vigorous cold front to produce widespread heavy snow in the mountains and nearby foothill areas of west-central Wyoming. Strong westerly flow allowed for snowfall of one to two feet in the Teton, Salt River, and Wyoming ranges of far west Wyoming.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A good surge of Pacific moisture combined with a vigorous cold front to produce widespread heavy snow in the mountains and nearby foothill areas of west-central Wyoming. Strong westerly flow allowed for snowfall of one to two feet in the Teton, Salt River, and Wyoming ranges of far west Wyoming. The nearby Jackson Hole measured new snowfall of 6 to 12 inches. East of the Continental Divide, the cold frontal push created ideal upslope conditions from the Wind River Range east to Casper. One to two feet of snow fell in the eastern Wind River Range with 6 to 12 inches commonly found from Lander to Jeffrey City to Casper. The heavy snow closed roads across Fremont County during the day on Thursday, March 26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 24, 2:25 PM MST, 11 hours 35 minutes earlier.

Area forecast discussion, Mar 24, 2:25 PM MST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
325 PM MDT TUE MAR 24 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY
WEAK SHORT-WAVE UPPER LEVEL RIDGE TRANSITIONING OVER WESTERN
WYOMING THIS AFTERNOON. MOSTLY TO PARTLY CLEAR SKY SHOULD ALLOW
TEMPERATURES OVER AREAS WITH FRESH SNOW COVER TO RADIATE NICELY
TONIGHT. LOWERED MINIMUM TEMPERATURES IN THE LOWER ELEVATIONS OF
JOHNSON AND NATRONA COUNTIES SIGNIFICANTLY TONIGHT. EXPECTING
SINGLE DIGITS IN THE FAVORED COLD SPOTS NEAR KAYCEE AND CASPER
AREAS.

VIGOROUS CLOSED LOW APPROACHING THE NORTHERN B.C. COASTLINE THIS
AFTERNOON. GLOBAL MODEL SOLUTIONS IN EXCELLENT AGREEMENT WITH
REGARD TO LOCATION AND TIMING OF THIS FEATURE...DIGGING IT SOUTH-
SOUTHEASTWARD INTO SOUTHWEST MONTANA BY MIDDAY WEDNESDAY. LEFT
FRONT QUAD OF A 120KT NORTHWEST JET NOSES INTO SOUTHWEST WYOMING
WEDNESDAY MORNING. STRONG JET DYNAMICS COMBINE WITH STEEP
ATMOSPHERIC LAPSE RATES TO PRODUCE NUMEROUS SNOW SHOWERS OVER THE
WEST MONDAY MORNING...CONTINUING THROUGH WEDNESDAY NIGHT. COMING
UP WITH HIGH END ADVISORY SNOW AMOUNTS FOR THE WEST BUT WILL LET
NIGHT SHIFT TAKE ONE MORE LOOK BEFORE DECIDING ON WINTER WEATHER
HIGHLIGHTS OUT WEST. AS THE CLOSED LOW CONTINUES TO DIG SOUTHWARD
THROUGH THE EASTERN GREAT BASIN WEDNESDAY...SURFACE HIGH PRESSURE
NOSES IN OVER NORTHWEST MONTANA AND SURFACE LOW PRESSURE DEEPENS
OVER THE FOUR CORNERS AND SOUTHERN ROCKIES WEDNESDAY EVENING. THIS
STRONG NORTH TO SOUTH PRESSURE GRADIENT (FRONTOGENESIS) ALONG WITH
STRONG NORTHEAST FLOW AT H7 DEVELOPING AND STEEP ATMOSPHERIC LAPSE
RATES...WILL SHIFT THE ACTION EAST OF THE DIVIDE AROUND SUNSET
WEDNESDAY EVENING. THIS PATTERN IS VERY FAVORABLE FOR SIGNIFICANT
SNOWFALL EAST OF THE DIVIDE AND WITH GFS FINALLY BEGINNING TO HAVE
GOOD RUN TO RUN CONSISTENCY...DECIDED TO GO WITH A WINTER STORM
WATCH FOR THE EASTERN WIND RIVER MTNS...GREEN MOUNTAINS...RATTLESNAKE
RANGE...LOWER ELEVATIONS OF NATRONA COUNTY AND CASPER MOUNTAIN
WEDNESDAY NIGHT INTO THURSDAY MORNING. STRONG TO VERY STRONG NORTH
TO NORTHEAST WIND WILL COMBINE WITH A VERY COLD AIRMASS TO PRODUCE
WIDESPREAD DRIFTING AND BLOWING SNOW. CONTEMPLATED A BLIZZARD
WATCH BUT GUIDANCE FOR KCPR NOT ALL THAT BULLISH WITH WIND AT THIS
POINT. WILL LET LATER SHIFTS CONTINUE TO MONITOR BLIZZARD
POTENTIAL...MAINLY FOR NATRONA COUNTY EARLY THURSDAY MORNING. HIGH
END ADVISORY SNOW AMOUNTS LIKELY FOR LANDER FOOTHILLS WEDNESDAY
NIGHT INTO THURSDAY MORNING THE CURRENT THINKING. CLOSED LOW
PROGGED TO CONTINUE TO DIVE SOUTHWARD ALONG THE ARIZONA-NEW MEXICO
BORDER THURSDAY NIGHT AND AND EJECTING INTO THE SOUTHERN PLAINS
FRIDAY. A SHORT- WAVE RIDGE NOSES INTO THE INLAND NORTHWEST AND
NORTHERN ROCKIES THURSDAY NIGHT AND FRIDAY FOR DRY BUT COOL
CONDITIONS OVER WESTERN AND CENTRAL WYOMING.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
CLOUDS WILL BEGIN STREAMING INTO THE NORTHWEST BY FRIDAY EVENING
WITH ZONAL FLOW OFF THE PACIFIC NORTHWEST COAST BEGINS TO MOVING
IN. SATURDAY LOOKS TO BE A COOL BREEZY SPRING DAY WITH A FEW
SHOWERS IN THE NORTHWEST MOUNTAINS. BOTH THE GFS AND ECMWF
INDICATE ANOTHER SYSTEM MOVING INTO THE PACIFIC NORTHWEST. THE GFS
KEEPS A FAIRLY ZONAL FLOW AND MOVES THE SYSTEM QUICKLY THROUGH THE
STATE ON SUNDAY INTO THE NORTHERN PLAINS ON A FLATTENED RIDGE. THE
ECMWF HOWEVER DIGS THE SYSTEM INTO THE GREAT BASIN...AND OUT
THROUGH THE CENTRAL ROCKIES...LIKE A CROSS BETWEEN THE MONDAY AND
WEDNESDAY STORM SYSTEMS. CONSENSUS AT THIS TIME IS TO FAVOR THE
GFS...WITH SLIGHTLY COOLER TEMPS AND ENHANCED CHANCES OF
PRECIPITATION. GIVEN THE UNCERTAINTY...HAVE BROAD BRUSHED SOME OF
THE FORECAST TO MORE CLIMATOLOGICAL VALUES RATHER THAN BEING
SPECIFIC. FORECAST COULD PLAY OUT QUITE DIFFERENTLY HOWEVER IF AN
ALTERNATIVELY SOLUTION SHAPES UP THE NEXT COUPLE OF DAYS. EITHER
WAY...TUESDAY SHOULD SEE A RETURN TO NORTHWEST FLOW PATTERN WITH
MOUNTAIN SHOWERS AND COOL TEMPS.

&&

.AVIATION...
ISOLD TO SCT SNOW SHOWERS WILL OCCUR OVER THE WEST AND SOUTH THIS
AFTERNOON AND EARLY EVENING.  THE NEXT STORM SYSTEM WILL BRING
LOWERING CIGS OVERNIGHT WITH WIDESPREAD LIGHT SNOW DEVELOPING AROUND
KJAC AND KAFO THIS EVENING...SLOWLY SPREADING INTO THE UPPER GREEN
BASIN AFTER 12Z.  EXPECT MVFR VSBYS AND CIGS WITH LOCAL IFR CIGS.
THE SNOW WILL PERSIST THROUGH THE DAY WEDNESDAY.  WINDS WILL BE ON
THE INCREASE TOMORROW ACROSS THE AREA.  IT WILL BE VERY WINDY AROUND
KRKS AND KCPR.  MID LEVEL CLOUDS CAN BE EXPECTED EAST OF THE
DIVIDE.  A COLD FRONT WILL ENTER THE NORTH LATE WEDNESDAY
AFTERNOON...SHIFTING THE WIND TO THE NORTH.  SNOW WILL ALSO MOVE IN
BEHIND THIS FRONT EAST OF THE DIVIDE WEDNESDAY NIGHT AND THURSDAY
MORNING...WITH LOW CIGS AND VSBYS LIKELY.

&&

.FIRE WEATHER...
A STRONG GULF OF ALASKA STORM SYSTEM WILL BRING ANOTHER ROUND OF WIDESPREAD
SIGNIFICANT TO SNOW TO MANY AREAS OF THE DISTRICT WEDNESDAY
THROUGH THURSDAY MORNING. TEMPERATURES WELL BELOW AVERAGE ARE
EXPECTED THURSDAY AND THURSDAY NIGHT. VALLEY INVERSIONS WILL
STRENGTHEN THURSDAY NIGHT AND CONTINUE INTO FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
MORNING FOR WYZ015-019-020-022.

WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT FOR WYZ001-012-013-023-024-027.

&&

SHORT TERM...CHURCH
LONG TERM...MCDONALD
AVIATION...TWB
FIRE WEATHER...CHURCH
Hazardous weather outlook, Mar 24, 2:38 PM MST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
338 PM MDT TUE MAR 24 2009

WYZ001>020-022>030-251100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
338 PM MDT TUE MAR 24 2009

...WINTER STORM WATCH IN FAR WESTERN WYOMING FOR WEDNESDAY MORNING
THROUGH THURSDAY MORNING...

...WINTER STORM WATCH FOR PORTIONS OF CENTRAL WYOMING WEDNESDAY
EVENING THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED SNOW SHOWERS WILL CONTINUE OVER FAR WEST WYOMING
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT SNOWFALL ACCUMULATIONS ARE EXPECTED WEDNESDAY
AND WEDNESDAY NIGHT OVER WESTERN WYOMING. ISOLATED THUNDERSTORMS
ARE EXPECTED WEDNESDAY AFTERNOON ACROSS ALL OF WESTERN AND CENTRAL
WYOMING. THE SNOW WILL SPREAD EAST OF THE CONTINENTAL DIVIDE
WEDNESDAY EVENING ADN CONTINUE INTO THURSDAY MORNING.  A STRONG COLD
FRONT WILL MOVE THROUGH THE STATE FROM THE NORTH WEDNESDAY NIGHT.
SIGNIFICANT SNOWFALL IS EXPECTED IN THE EASTERN WIND RIVER
MOUNTAINS...GREEN MOUNTAINS...RATTLESNAKE RANGE AND THROUGHOUT
NATRONA COUNTY WEDNESDAY EVENING INTO THURSDAY FORENOON. STRONG NORTH
TO NORTHEAST WIND WILL COMBINE WITH HEAVY SNOW TO PRODUCE LOCAL
WHITEOUT CONDITIONS LATE WEDNESDAY NIGHT INTO THURSDAY FORENOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR SNOWFALL REPORTS...AS WELL AS
FOR ANY STRONG WIND GUSTS. THANK YOU

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Salt River & Wyoming Ranges

When
March 25, 2:00 AM MST to 10:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
March 25, 4:00 AM MST to 10:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
March 25, 4:30 AM MST to 10:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
March 25, 9:00 AM MST to March 26, 2:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Trained Spotter
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
March 25, 9:00 PM MST to March 26, 2:00 PM MST
Where
Lander Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Green Mountains & Rattlesnake Range

When
March 25, 10:00 PM MST to March 26, 1:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
COOP Observer
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winter Storm, Natrona County Lower Elevations

When
March 26, 12:30 AM MST to 3:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157793, 157791, 157792, 157794, 157795, 157796, 157797.